Alert archive / Minnesota / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 31, NWS Grand Forks, ND

June 26, 2015Otter Tail County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 26, 2015, 3:06 PM CDT for Otter Tail County, Minnesota. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2015, 3:06 PM CDT (20:06 UTC)
Expired
Jun 26, 2015, 3:45 PM CDT
In force
39 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Otter Tail County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 197 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 3:29 PM CDTHAIL 0.887 E Ottertail, MNOTTERTAIL COUNTY SHERIFF OFFICE PATROLMAN RADIOED IN NICKEL SIZE HAIL COVERING GROUND AT INTERSECTION OF COUNTY ROAD 52 AND 67.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.1 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2015-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 149 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2015-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
149 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1162 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
-33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

315 
WUUS53 KFGF 262006
SVRFGF
MNC111-262100-
/O.NEW.KFGF.SV.W.0031.150626T2006Z-150626T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
306 PM CDT FRI JUN 26 2015

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...

* UNTIL 400 PM CDT

* AT 306 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER NEW YORK
  MILLS...OR 32 MILES SOUTHEAST OF DETROIT LAKES...MOVING SOUTH AT 15
  MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  BLUFFTON AROUND 315 PM CDT.
  DEER CREEK AROUND 330 PM CDT.
  WADENA AROUND 335 PM CDT.
  HENNING AROUND 345 PM CDT.
  WRIGHTSTOWN AND ALMORA AROUND 400 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4651 9550 4658 9526 4643 9515 4621 9515
      4615 9538
TIME...MOT...LOC 2006Z 339DEG 12KT 4648 9535 

HAIL...1.00IN
WIND...<50MPH
 
$$

TG
2 follow-up statements
965 
WWUS53 KFGF 262022
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
322 PM CDT FRI JUN 26 2015

MNC111-262100-
/O.CON.KFGF.SV.W.0031.000000T0000Z-150626T2100Z/
OTTER TAIL MN-
322 PM CDT FRI JUN 26 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTHEASTERN OTTER TAIL COUNTY...

AT 321 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DEER CREEK...
OR 33 MILES EAST OF FERGUS FALLS...MOVING SOUTHEAST AT 15 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

THIS SEVERE STORM WILL BE NEAR...
  BLUFFTON AROUND 335 PM CDT.
  DEER CREEK AND HENNING AROUND 340 PM CDT.
  WRIGHTSTOWN AND ALMORA AROUND 400 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4651 9550 4649 9525 4643 9515 4621 9515
      4615 9538
TIME...MOT...LOC 2021Z 316DEG 12KT 4643 9539 

HAIL...1.00IN
WIND...<50MPH
 
$$

TG
526 
WWUS53 KFGF 262045
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
345 PM CDT FRI JUN 26 2015

MNC111-262054-
/O.CAN.KFGF.SV.W.0031.000000T0000Z-150626T2100Z/
OTTER TAIL MN-
345 PM CDT FRI JUN 26 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OTTER TAIL COUNTY
IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4651 9550 4649 9525 4643 9515 4621 9515
      4615 9538
TIME...MOT...LOC 2044Z 339DEG 12KT 4636 9535 

$$

TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 12:52 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jun 26, 12:52 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1252 PM CDT FRI JUN 26 2015

.UPDATE...
ISSUED AT 1252 PM CDT FRI JUN 26 2015

FAIRLY WIDESPREAD CU FIELD HAS BEEN DEVELOPING ACROSS THE SOUTHERN
CWA AND UP TOWARDS KTVF. SOME SCATTERED CELLS HAVE ALREADY STARTED
TO DEVELOP IN THAT AREA...BUMPED UP POPS TO 30ISH AND MAY HAVE TO
BUMP THEM UP MORE IF COVERAGE INCREASES. TWEAKED CLOUD COVER
ACCORDINGLY FOR THE REST OF THE AFTERNOON.

UPDATE ISSUED AT 942 AM CDT FRI JUN 26 2015

MADE ONLY A FEW MINOR TWEAKS FOR THE MORNING UPDATE. THERE HAVE
BEEN A FEW STRAY SHOWERS POPPING UP THIS MORNING MAINLY ACROSS THE
CENTRAL AND SOUTHERN CWA...AND THE MODELS CONTINUE TO BREAK OUT
SOME MORE ACTIVITY LATER THIS AFTERNOON. WILL KEEP ISOLATED POPS TO
SCATTERED IN THE SOUTHEAST COUNTIES. HIGHS STILL SEEM ON TRACK TO
GET INTO THE UPPER 70S TO LOW 80S.

UPDATE ISSUED AT 634 AM CDT FRI JUN 26 2015

TEMPS PRETTY WELL LINING WITH THE CURVE SO LEFT AS IS FOR NOW.
OTHERWISE...REST OF FORECAST ON TARGET.

&&

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 342 AM CDT FRI JUN 26 2015

FRIDAY AND FRIDAY NIGHT...MAIN CHALLENGE FOR TODAY WILL BE TEMPS AND
PCPN. SFC ANALYSIS SHOWS HIGH PRESSURE OVER THE AREA WITH A WEAK
TROF OVER THE RRV THAT IS PRODUCING A FEW POPCORN SHOWERS. OVERALL
PATTERN REMAINS THE SAME WITH STRONG RIDGING OVER THE INTERMOUNTAIN
WEST...WITH NW FLOW ALOFT OVER THE AREA THAT WILL ALLOW FOR WEAK
IMPULSES TO CROSS THE AREA. FCST SOUNDINGS SHOW HIGH TEMPS TODAY
WILL EXCEED CONVECTIVE TEMPS BY A DEGREE OR TWO...AND COMBINED WITH
WEAK LIFT WILL HELP PRODUCE SCATTERED SHOWERS OR STORMS DURING THE
AFTERNOON HOURS.

SATURDAY...MODELS IN GOOD AGREEMENT BRINGING A FRONT ACROSS THE CWA
DURING THE AFTERNOON AND EVENING HOURS WITH ASSOCIATED SFC LOW.
CONVECTION CHANCES INCREASE WITH SUFFICIENT DEEP LAYER SHEAR AND
CAPE VALUES APCHING 2000 J/KG...AND SOME SEVERE STORMS CANNOT BE
RULED OUT ATTM.

.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)
ISSUED AT 342 AM CDT FRI JUN 26 2015

SATURDAY NIGHT INTO SUNDAY...SOME RESIDUAL SHOWERS WILL BE IN
PLACE BEHIND THE FRONT...AND THICKNESS VALUES QUICKLY REBOUND
RESULTING IN HIGH TEMPS ON SUNDAY REMAINING IN THE UPPER 70S TO
LOW 80S.

FOR MONDAY THROUGH THURSDAY...THE 500 MB PATTERN WILL AMPLIFY AS
A RIDGE SETS UP INTO WRN CANADA AND A TROUGH DEVELOPS OVER THE
GREAT LAKES/OHIO VALLEY. THIS WILL PUT OUR REGION IN NW FLOW
ALOFT. THERE WILL BE THE USUAL EMBEDDED SHORT WAVES IN THIS
NORTHWEST UPPER FLOW. NOT UNEXPECTEDLY...LONG RANGE GLOBAL MODELS
ARE POOR AR TIMING THESE SHORT WAVES. RESULT IS A FORECAST WITH A
SLIGHT CHANCE TO CHANCE FOR PRECIP MOST OF NEXT WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1252 PM CDT FRI JUN 26 2015

VFR CONDITIONS WITH LIGHT WINDS THROUGH MUCH OF THIS
PERIOD. FEW-SCT CU HAVE DEVELOPED NEAR THE KFAR-KTVF-KBJI
SITES...AND THUNDER POSSIBLE THROUGH THE EARLY AFTERNOON HOURS. AT
THIS POINT EXPECTED COVERAGE LESS THAN 40 PERCENT AND WILL NOT
INCLUDE IN THE FORECAST...BUT WILL AMEND IF THE SITUATION SUGGESTS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...JR
SHORT TERM...HOPKINS
LONG TERM...HOPKINS/RIDDLE
AVIATION...TG
Hazardous weather outlook, Jun 26, 6:47 AM CDT, 8 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
647 AM CDT FRI JUN 26 2015

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-271200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
647 AM CDT FRI JUN 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS OR AN ISOLATED THUNDERSTORM IS POSSIBLE THIS
AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED SHOWERS OR THUNDERSTORMS EXPECTED SATURDAY MID
AFTERNOON INTO SATURDAY EVENING AS A COLD FRONT MOVES THROUGH.
ISOLATED SEVERE STORMS ARE POSSIBLE DURING THAT TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HOPKINS

In the hours before

Special weather statement, Jun 26, 2:23 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
223 PM CDT FRI JUN 26 2015

MNZ032-262000-
WADENA MN-
223 PM CDT FRI JUN 26 2015

...SIGNIFICANT WEATHER ADVISORY FOR WADENA COUNTY UNTIL 300 PM CDT...

AT 223 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
MENAHGA...OR 37 MILES EAST OF DETROIT LAKES...MOVING SOUTH AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  SEBEKA AROUND 245 PM CDT.
  BLUE GRASS AROUND 255 PM CDT.
  WADENA AROUND 300 PM CDT.

LAT...LON 4640 9516 4660 9515 4664 9517 4680 9516
      4680 9491 4638 9488
TIME...MOT...LOC 1923Z 006DEG 24KT 4676 9506

TG
Local storm report, Jun 26, 2:40 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
240 PM CDT FRI JUN 26 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             PARK RAPIDS             46.92N 95.06W
06/26/2015  E0.75 INCH       HUBBARD            MN   PUBLIC

            FACEBOOK PICTURE

0226 PM     HAIL             MENAHGA                 46.75N 95.10W
06/26/2015  E1.00 INCH       WADENA             MN   TRAINED SPOTTER

            SPOTTER STATED HAIL RANGED FROM PENNY TO QUARTER SIZED

&&

TGRAFENA
Special weather statement, Jun 26, 2:53 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
253 PM CDT FRI JUN 26 2015

MNZ032-262030-
WADENA MN-
253 PM CDT FRI JUN 26 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WADENA COUNTY UNTIL
330 PM CDT...

AT 253 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WADENA...OR 36 MILES NORTH OF ALEXANDRIA...MOVING SOUTH AT 5 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN WADENA
COUNTY.

LAT...LON 4637 9515 4644 9515 4647 9500 4637 9496
TIME...MOT...LOC 1953Z 003DEG 6KT 4640 9512

TG
Special weather statement, Jun 26, 3:01 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
301 PM CDT FRI JUN 26 2015

MNZ031-262030-
EAST OTTER TAIL MN-
301 PM CDT FRI JUN 26 2015

...SIGNIFICANT WEATHER ADVISORY FOR  UNTIL 330 PM CDT...

AT 300 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
NEW YORK MILLS...OR 31 MILES SOUTHEAST OF DETROIT LAKES...MOVING
SOUTHEAST AT 10 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  BLUFFTON AROUND 330 PM CDT.

LAT...LON 4651 9539 4653 9527 4643 9518 4639 9537
TIME...MOT...LOC 2000Z 322DEG 8KT 4651 9535

TG

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 2:23 PM CDTSpecial Weather StatementFGFWadena37 min
Jun 26, 2:53 PM CDTSpecial Weather StatementFGFWadena37 min
Jun 26, 3:01 PM CDTSpecial Weather StatementFGFWadena29 min
Jun 26, 3:43 PM CDTSpecial Weather StatementFGFOtter Tail62 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.